Alert archive / Wyoming / High Wind Watches in 2021

High Wind Watch 16, NWS Riverton, WY

December 11, 2021Fremont County, Park County, Wyoming

NWS Riverton, WY issued this high wind watch at Dec 11, 2021, 8:21 AM MST for Fremont County, Park County, Wyoming. It took effect at Dec 11, 2021, 7:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 11, 2021, 8:21 AM MST (15:21 UTC)
In effect from
Dec 11, 2021, 7:00 PM MST
Expired
Dec 11, 2021, 1:20 PM MST
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 94 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 3.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WWUS75 KRIW 111521
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
821 AM MST Sat Dec 11 2021

WYZ002-112330-
/O.EXB.KRIW.HW.W.0021.000000T0000Z-211213T0000Z/
Absaroka Mountains-
821 AM MST Sat Dec 11 2021

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST SUNDAY...

* WHAT...West winds 30 to 50 mph with gusts up to 80 mph.

* WHERE...Absaroka Mountains.

* WHEN...Until 5 PM MST Sunday.

* IMPACTS...Mainly to transportation. Enhanced blowover risk for 
  lightweight and high-profile vehicles, including campers and 
  tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Use caution if you must drive. In a parking lot, park 
into the wind to minimize the possibility of your car door 
hitting another parked vehicle.

&&

$$

WYZ015-112330-
/O.EXB.KRIW.HW.W.0021.000000T0000Z-211213T0000Z/
Wind River Mountains East-
821 AM MST Sat Dec 11 2021

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST SUNDAY...

* WHAT...Southwest winds 35 to 55 mph with gusts up to 80 mph.

* WHERE...Wind River Mountains East.

* WHEN...Until 5 PM MST Sunday.

* IMPACTS...Strong winds will enhance the blowover risk for
  lightweight and high-profile vehicles, including campers and
  tractor trailers. This includes along South Pass and Red 
  Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Use caution if you must drive. In a parking lot, park 
into the wind to minimize the possibility of your car door 
hitting another parked vehicle.

&&

$$

WYZ019-020-112330-
/O.EXT.KRIW.HW.W.0021.000000T0000Z-211213T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
821 AM MST Sat Dec 11 2021

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...Until 5 PM MST Sunday.

* IMPACTS...Mainly to transportation. Enhanced blowover risk risk
  for lightweight and high-profile vehicles, including campers and
  tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Use caution if you must drive. In a parking lot, park 
into the wind to minimize the possibility of your car door 
hitting another parked vehicle.

&&

$$

WYZ003-112330-
/O.NEW.KRIW.HW.A.0016.211212T0200Z-211213T0000Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
821 AM MST Sat Dec 11 2021

...HIGH WIND WATCH IN EFFECT FROM 7 PM MST THIS EVENING THROUGH
SUNDAY AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 75 mph 
  possible.

* WHERE...Cody Foothills.

* WHEN...From 7 PM MST this evening through Sunday afternoon.

* IMPACTS...Strong winds will enhance the blowover risk for
  lightweight and high-profile vehicles, including campers and
  tractor trailers. This includes along Highway 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Use caution if you must drive. In a parking lot, park 
into the wind to minimize the possibility of your car door 
hitting another parked vehicle.

&&

$$

WYZ018-112330-
/O.NEW.KRIW.HW.A.0016.211212T0200Z-211213T0000Z/
Lander Foothills-
Including the city of Lander
821 AM MST Sat Dec 11 2021

...HIGH WIND WATCH IN EFFECT FROM 7 PM MST THIS EVENING THROUGH
SUNDAY AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Lander Foothills.

* WHEN...From 7 PM MST this evening through Sunday afternoon.

* IMPACTS...Strong winds will enhance the blowover risk for
  lightweight and high-profile vehicles, including campers and
  tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Use caution if you must drive. In a parking lot, park 
into the wind to minimize the possibility of your car door 
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
1 follow-up statement
860 
WWUS75 KRIW 112020
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
120 PM MST Sat Dec 11 2021

WYZ003-121300-
/O.UPG.KRIW.HW.A.0016.211212T0200Z-211213T0000Z/
/O.EXB.KRIW.HW.W.0021.211212T0200Z-211213T0000Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
120 PM MST Sat Dec 11 2021

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 5 PM MST
SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 70 mph 
  expected.

* WHERE...Cody Foothills.

* WHEN...From 7 PM this evening to 5 PM MST Sunday.

* IMPACTS...Strong winds will enhance the blowover risk for
  lightweight and high-profile vehicles, including campers and
  tractor trailers. This includes along Highway 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Use caution if you must drive. In a parking lot, park 
into the wind to minimize the possibility of your car door 
hitting another parked vehicle.

&&

$$

WYZ018-121300-
/O.UPG.KRIW.HW.A.0016.211212T0200Z-211213T0000Z/
/O.EXB.KRIW.HW.W.0021.211212T0200Z-211213T0000Z/
Lander Foothills-
Including the city of Lander
120 PM MST Sat Dec 11 2021

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 5 PM MST
SUNDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Lander Foothills.

* WHEN...From 7 PM this evening to 5 PM MST Sunday.

* IMPACTS...Strong winds will enhance the blowover risk for
  lightweight and high-profile vehicles, including campers and
  tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Use caution if you must drive. In a parking lot, park 
into the wind to minimize the possibility of your car door 
hitting another parked vehicle.


&&

$$

WYZ019-020-121300-
/O.CON.KRIW.HW.W.0021.000000T0000Z-211213T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
120 PM MST Sat Dec 11 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...Until 5 PM MST Sunday.

* IMPACTS...Mainly to transportation. Enhanced blowover risk risk
  for lightweight and high-profile vehicles, including campers and
  tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Use caution if you must drive. In a parking lot, park 
into the wind to minimize the possibility of your car door 
hitting another parked vehicle.


&&

$$

WYZ002-121300-
/O.CON.KRIW.HW.W.0021.000000T0000Z-211213T0000Z/
Absaroka Mountains-
120 PM MST Sat Dec 11 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST SUNDAY...

* WHAT...West winds 30 to 50 mph with gusts up to 80 mph.

* WHERE...Absaroka Mountains.

* WHEN...Until 5 PM MST Sunday.

* IMPACTS...Mainly to transportation. Enhanced blowover risk for
  lightweight and high-profile vehicles, including campers and
  tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Use caution if you must drive. In a parking lot, park 
into the wind to minimize the possibility of your car door 
hitting another parked vehicle.

&&

$$

WYZ015-121300-
/O.CON.KRIW.HW.W.0021.000000T0000Z-211213T0000Z/
Wind River Mountains East-
120 PM MST Sat Dec 11 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST SUNDAY...

* WHAT...Southwest winds 35 to 55 mph with gusts up to 80 mph.

* WHERE...Wind River Mountains East.

* WHEN...Until 5 PM MST Sunday.

* IMPACTS...Strong winds will enhance the blowover risk for
  lightweight and high-profile vehicles, including campers and
  tractor trailers. This includes along South Pass and Red Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Use caution if you must drive. In a parking lot, park
into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Dec 11, 4:36 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 11, 4:36 AM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
436 AM MST Sat Dec 11 2021

.SHORT TERM...Today through Sunday
Issued at 1234 AM MST Sat Dec 11 2021

The winter system that impacted the state the past couple days has
moved off to the east, with straight zonal flow taking over in its
place across the region. With the westerly jet setting up across
the state today, this and the tighter gradient will bring a very
windy day, mainly for higher elevations and the Wind corridor
across Sweetwater and Natrona Counties. Already have High Wind
Warning highlights for lower elevations of central WY for today.
While overall snowfall remain low for most areas the past couple
days, some localized blowing snow could affect portions of Natrona
County today. Strong jet continues across the state tonight into
Sunday, turning slightly from the southwest for Sunday. While the
sfc gradient loosens up a bit, the stronger jet aloft will keep
gusty winds in the forecast for the day Sunday. Wind highlights
may need to be extended into Sunday as a result. The southwest sfc
flow will bring a quick warming trend, with temperatures back
into the upper 30s and 40s for most lower elevations.

.LONG TERM...Sunday night through Friday
Issued at 117 AM MST Sat Dec 11 2021

A trough off the west coast will create a strong southwest flow
across the region. This will bring in drier air for most of the
forecast area, with warmer temperatures for the weekend and the
start of the work week. A few minor waves moving through the flow
will impact northwestern and western Wyoming with snow showers
through Monday. The heaviest and most persistent snow will be in
Yellowstone National Park and the Tetons. This pattern will also
continue the gusty southwest winds across the southern wind corridor
and the Absaroka, Wind River and Bighorn Mountains, persisting
pretty much through Tuesday.

Tuesday and Wednesday will see the trough and cold front finally
move into the region with widespread PoPs for the area. This looks
to bring snow in the northwest initially, then spreading southward
across western Wyoming. This weather will then spread east of the
Divide, initially as rain or a rain/snow mix, before transitioning
to all snow. Gusty to strong southwest winds on Tuesday will switch
to the northwest behind the front on Wednesday. This will impact the
region with the movement of the trough and front, especially along
the southern wind corridor and Johnson County. Temperatures will
show a significant drop on Wednesday behind the front. Timing across
the models is still not in complete agreement with the GFS
continuing to be the slowest of the models. Thursday will see snow
across western Wyoming, with Friday seeing drier weather across the
board. The temperatures will stay on the cold side.

&&

.AVIATION...For the 12Z TAFS through 12Z Sunday

VFR conditions will continue for most areas through the next 24
hours, with high cirrus spreading overhead. Only lower cigs will be
at KJAC, where cigs hover around 3000 feet, with -SN continuing
through Sunday morning. Gusty winds will continue for KCPR/KRKS
today, with KCPR noting gusts above 45kts most of today. Winds are
not expected to decrease tonight or through Sunday morning.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 117 AM MST Sat Dec 11 2021

Gusty winds expected the next several days, especially along the
Absarokas and across Natrona County. Some gusts around Casper
could reach 60mph this afternoon and Sunday. Breezy conditions
will likely continue into early next week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 11 PM MST this evening for WYZ019-020.

&&

SHORT TERM...Straub
LONG TERM...Swanson
AVIATION...LaVoie/Straub
FIRE WEATHER...Straub
Hazardous weather outlook, Dec 11, 5:34 AM MST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
534 AM MST Sat Dec 11 2021

WYZ001>020-022>030-121245-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
534 AM MST Sat Dec 11 2021

...High Wind Warning in Effect for portions of Natrona County and
central Wyoming through Saturday night...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Strong winds will occur from the Red Desert to Natrona County.
Wind gusts of 50 to 60 mph will be common across this area, inn
addition to the Absaroka and Wind River Mountains. Blowing snow
will also be a concern in these areas, where a few inches of snow
fell.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...Light to moderate snow will continuously fall
over the western and northwest mountains.

Wednesday...A widespread snowfall event, with strong winds looks
to impact the area from late Tuesday night into Wednesday.

Thursday and Friday...Snow looks likely to continue over far
western portions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 1:15 PM MSTWinter Weather AdvisoryRIWFremont, Lincoln, Park, Sublette, Teton30 hr

Nearby

High Wind Watches in Wyoming, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.